Alert archive / Alabama / Red Flag Warnings in 2007

Red Flag Warning 12, NWS Birmingham, AL

June 21, 200739 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jun 21, 2007, 4:24 AM CDT for 39 counties in Alabama. It took effect at Jun 21, 2007, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2007, 4:24 AM CDT (09:24 UTC)
In effect from
Jun 21, 2007, 1:00 PM CDT
Expired
Jun 21, 2007, 7:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3095 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 210924
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 AM CDT THU JUN 21 2007

...DRY CONDITIONS EXPECTED ON THURSDAY ACROSS CENTRAL ALABAMA...

.RELATIVE HUMIDITIES WILL DROP INTO THE LOWER 20S ACROSS MOST OF
CENTRAL ALABAMA. WINDS ARE NOT EXPECTED TO BE A STRONG AS THEY
WERE ON WEDNESDAY...BUT WILL OCCASIONALLY REACH 10 MPH ACROSS THE
AREA DURING THE AFTERNOON HOURS.

ALZ011>015-017>050-211730-
/O.UPG.KBMX.FW.A.0003.070621T1800Z-070622T0000Z/
/O.NEW.KBMX.FW.W.0012.070621T1800Z-070622T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
424 AM CDT THU JUN 21 2007

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY VALUES WILL FALL TO BETWEEN 20 AND 25 PERCENT
THIS AFTERNOON...AND 20 FOOT WINDS WILL OCCASIONALLY PEAK OUT AT
AROUND 10 MPH. THE LOWEST RELATIVE HUMIDITIES WILL OCCUR ACROSS
NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...THE STRONGEST WINDS ARE
EXPECTED ACROSS SOUTHEASTERN PORTIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JD/81

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jun 21, 4:20 AM CDT, 4 minutes earlier.

Area forecast discussion, Jun 21, 4:20 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 AM CDT THU JUN 21 2007

SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

MODELS IN FAIRLY GOOD AGREEMENT THIS PERIOD...AS WELL THEY SHOULD BE
FOR A RATHER STRAIGHTFORWARD HOT AND DRY FORECAST. MAIN SHORTCOMING
IN THE MODELS AGAIN APPEARS TO BE HIGH TEMPERATURES...WHICH IS NOT
ALL THAT SURPRISING IN NORTHWESTERLY FLOW. ALTHOUGH MODELS ARE
GRADUALLY CATCHING ON...LOCAL THICKNESS SCHEME AND H8 TEMPERATURE
FORECASTS INDICATE EVEN THE HIGH ENSEMBLE MEMBER IS RUNNING ABOUT 2
TO 3 DEGREES F TOO LOW. THIS WILL PUT TEMPS INTO THE LOWER 90S
TODAY...THE MID 90S FRIDAY...AND PUSHING 100 IN A FEW LOCATIONS BY
SATURDAY. THE ONLY FLY IN THE OINTMENT COULD BE THE CONVECTIVE
DEBRIS BRINGING SOME SCATTERED THIN HIGH CLOUDS ACROSS THE AREA
ESPECIALLY TODAY...BUT EVEN THAT MOISTURE WILL BE STRUGGLING WITH
THE UPPER LEVEL RIDGE ACROSS THE AREA.  IN THE LONG RUN...BELIEVE
THE OTHER FACTORS WILL HOLD SWAY ON THE TEMPS.

THE OTHER ISSUE/FACTOR WITH MODELS THIS MORNING IS DEWPOINT TEMPS...
WHICH WERE BROADLY OVER FORECASTED IN MODEL GUIDANCE YESTERDAY...AS
THEY DID NOT ACCOUNT FOR MIXING DOWN OF DRY AIR ALOFT. A QUICK LOOK
AT FORECAST PROFILES TONIGHT WOULD SEEM TO INDICATE A SIMILAR
SITUATION TODAY. AFTERNOON RELATIVE HUMIDITY WILL FALL WELL BELOW
THE 30 PERCENT THIS AFTERNOON AND EARLY EVENING...PROMPTING FIRE
WEATHER CONCERNS NOTED BELOW.

POP-WISE...NO DISPUTES HERE...0 POPS FIRST THREE PERIODS...FOLLOWED
BY THE SLIGHTEST HINT OF POPS PER MAV GUIDANCE BY SATURDAY.

INTERESTING TO NOTE SATURDAY...HIGH TEMPS OVER INLAND ALABAMA LOOK
TO SET UP A BIT OF A HEAT LOW...A LA THE SACRAMENTO VALLEY OF CA OR
DESERT SOUTHWEST...AND INDUCE A SOUTHERLY FLOW WHICH USHERS THE SEA
BREEZE BOUNDARY UP ACROSS THE AREA SATURDAY NIGHT.

JD/81

.LONG TERM...SUNDAY THROUGH FRIDAY MORNING.

IT LOOKS AS THOUGH WE WILL SEE A RETURN TO THE SOUTHERLY FLOW
BEGINNING ON SUNDAY. HIGH PRESSURE SHOULD REESTABLISH ITSELF ON
THE EASTERN SEABOARD. THIS SHOULD ALLEVIATE THE LOW HUMIDITIES WE SEE
THROUGH THE EARLY PART OF THE FORECAST. NOT GOING TO STRAY MUCH
FROM THE GUIDANCE AS FAR AS HIGH TEMPERATURES.

PUTTING THESE TWO TOGETHER...SOUTHERLY FLOW AND CONTINUED
AFTERNOON TEMPERATURES IN THE LOW TO MIDDLE 90S...ISOLATED TO
SCATTERED AFTERNOON SHOWERS WILL REAR THEIR HEAD AGAIN. BUT WHAT
CAN YOU EXPECT...SUMMER IS OFFICIALLY HERE. RAINFALL TOTALS WONT
EVEN TOUCH THE DEFICITS WE ARE RUNNING AT THIS POINT...

GFS LOVES TO BRING THE IDEA OF A TROPICAL SYSTEM AT THE END OF
THE SOLUTION...BUT NOT BUYING IT AT THIS TIME..JUST WISHFUL
THINKING.

27/SWU

&&

.AVIATION...06Z DISCUSSION.

CENTRAL ALABAMA SITS ON THE EASTERN PERIPHERY OF AN UPPER RIDGE
WITH NORTHERLY FLOW ALOFT. AN AREA OF LOW PRESSURE MEANDERS AROUND
THE NORTHERN FLORIDA PENINSULA DURING THE PERIOD. THE LOW PRESSURE
CIRCULATION MAY ALLOW SOME MOISTURE TO ROTATE FROM EAST TO WEST
ACROSS THE AREA LATE TONIGHT AND THURSDAY. AT THIS TIME...LEFT THE
CEILINGS VFR THROUGHOUT WITH MENTION OF SCT060 AT MGM/TOI/ANB AND
MAINLY CIRRUS ELSEWHERE. DRY SURFACE CONDITIONS SHOULD INHIBIT ANY
FOG DEVELOPMENT OVERNIGHT. BREEZY NORTHERLY WINDS AT 25 TO 30KTS
EXIST JUST ABOVE THE SURFACE. THESE WINDS WILL REMAIN BELOW LLWS
CRITERIA BUT HANG AROUND MOST OF THE OVERNIGHT HOURS. SURFACE
WINDS WILL PICK UP WITH HEATING AND MIXING 030-060 FROM 06-10KTS
DURING DAYLIGHT HOURS...BECOMING LIGHT AFTER SUNSET.

&&

.FIRE WEATHER...

DRY CONDITIONS ARE EXPECTED ONCE AGAIN TOMORROW ACROSS CENTRAL
ALABAMA. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP INTO THE
LOWER 20S OVER THE ENTIRE AREA. WINDS COULD PEAK ABOVE RED FLAG
CRITERIA DURING THE DAY THURSDAY...SO ERRING ON THE SIDE OF
SAFETY...HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR THE DAYTIME
HOURS OF 1 PM TO 7 PM CDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  56  94  60  94 /   0  10  10   0  10
ANNISTON    90  62  93  62  94 /   0   0   0   0  10
BIRMINGHAM  93  63  94  64  96 /   0   0   0   0  10
TUSCALOOSA  94  61  97  62 100 /   0   0   0   0  10
CALERA      92  62  94  63  96 /   0   0   0   0  10
AUBURN      90  67  93  68  95 /   0  10   0   0  10
MONTGOMERY  94  65  97  66  98 /   0   0   0   0  10
TROY        92  65  94  65  97 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FOR CENTRAL ALABAMA BETWEEN 1 PM AND 7 PM CDT.

&&

81/27/81
Hazardous weather outlook, Jun 20, 7:16 PM CDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 PM CDT WED JUN 20 2007

ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
716 PM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY AND SOMEWHAT BREEZY CONDITIONS ARE EXPECTED ON THURSDAY. THIS
WILL POTENTIALLY LEAD TO A HIGH FIRE DANGER ACROSS ALL OF CENTRAL
ALABAMA BY AFTERNOON. THE WIND WILL BE THE LIMITING FACTOR AS WINDS
WILL BE A BIT LIGHTER THAN THEY WERE ON WEDNESDAY AFTERNOON.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

75/LINHARES

Nearby

Red Flag Warnings in Alabama, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.